Three Ohio Nurses Given Narcan After Accidental Overdose While Treating Patient

Three Ohio nurses accidentally overdosed and needed narcan.

Three Ohio nurses accidentally overdosed and needed narcan.

Three Nurses Accidentally Overdose, Need Narcan

Massillon, OH – Three nurses at Affinity Medical Center in Massillon were exposed to the deadly drug fentanyl while treating a patient and almost died.

Massillon Police Detective Shaun Dadisman said, “They were cleaning up the room and started to feel sick. And then that left them waking up in a hospital bed,” according to WNEP.

Police said that all three nurses were given Narcan, a drug used to reverse overdoses.  Detective Dadisman said that “…fentanyl shuts down your breathing. It shuts down your system so you get to the point where you’re not breathing on your own. And you need that boost and that Narcan is what takes that away so it helps you to recover quickly.”

The opioid epidemic has become so out-of-control that police officers, K9s, and first responders are being forced to develop new policies and procedures to handle these cases.

Detective Dadisman said, “I was actually stuck by a needle from an individual on a heroin overdose, so I had to run through all of the testing myself.”

He said, “I think there will be continued changes – gloves, masks. And the problem with our first responders, police officers and our nurses and stuff, is you don’t know immediately what you’re dealing with.  After the fact, you may know, but it may be too late.”

In May, East Liverpool (Ohio) Police Officer Chris Green had just finished searching the vehicle of two suspected drug dealers.  During the search, he wore the required gloves and mask, according to NBC News.

He returned to the police department, when another officer told him that he had white powder on his shirt.  He brushed it off with his bare hand, not knowing what it was, and passed out about an hour later.  East Liverpool Police Chief John Lane said that it took four doses of Narcan to revive him.

The nurses were not identified, and have recovered.